A Possible Treatment?
(The following is an excerpt from my paper Solving the Riddle of Chemical Sensitivity, which can be downloaded from the home page of this site.)
For weeks after giving up magnesium supplements, I was completely symptom free and full of hope that my problem was solved. I excitedly told the people around me about my dramatic reversal, and laid the blame directly on magnesium. But the truth was, I found it hard to believe that I might have caused the onset of MCS merely by taking a supplement safely swallowed by millions every day. It was just as hard to believe that the mere cessation of swallowing those few pills each day could have reversed the condition all by itself. (I was doing other things at the same time, like practicing brain retraining techniques to address central sensitivity, as well as taking lots of fish oil, cutting back on alcohol, and eating a low salicylate diet, so those other strategies could have been playing a part as well.)
I suspected that the magnesium in itself was not the problem, but its amplifying effect on the action of the calcium channel blockers I was taking. I further suspected the medication was the real cause of the problem and determined to wean off it. I began cutting down my dosage -- by a quarter for about ten days, by half for another ten days. And then…
My MCS symptoms returned. First in a minor way that made me wonder if I was imagining it. But then suddenly I was waking up swollen-eyed and getting headaches from my bathroom cupboards. It was back to Stage Two. Again. Talk about demoralized.
I went back to my full dose of Norvasc. After about a week, my symptoms began to improve again (although not completely reversed). It was difficult to wrap my mind around. After a few weeks, I tried to again to wean off the medication, and again, within about ten days after getting down to half a dose, symptoms dramatically increased in severity. It was not my imagination. While magnesium somehow exacerbated MCS symptoms, my calcium channel blocker improved symptoms.
I went looking for an explanation, and found a research paper on the effect of calcium channel blockers on TRPA1. The introduction again confirmed my belief that a problem with TRPA1 is likely responsible for multiple chemical sensitivity. “Many TRP channels are involved in sensory signaling cascades, detecting physiochemical signals in the environment… [But] TRPA1 is phylogenetically separate from the rest, and is a remarkable example of a broad-band chemodetector, responding to many natural and synthetic irritants.”
According to the paper, TRPA1 is also “unique in the molecular mechanism of activation.” Whereas other channels require an influx of calcium for activation, TRPA1 “does not depend on elevated calcium levels,” and neither does elevated calcium “trigger the desensitization” that follows activation. From my reading, the authors of the paper found that calcium channel blockers are able to activate, and therefore desensitize, TRPA1 channels through its own unique action, independent of calcium. While the authors ventured theories about what this action might be, they could not say for sure. Basically, they said more research is required to understand how a drug that should theoretically block activation of the ion channel has the opposite effect.
It was helpful to have some sort of hint of explanation, but the paper raised as many questions for me as it gave answers. In my particular case of MCS, calcium channel blockers clearly help control my symptoms, and I continue to take a full dose every day, and mostly keep myself hovering on the line between Stage One and Stage Two. Some days I don’t notice any symptoms at all, other days (especially if alcohol is part of the day) the telltale MCS headache comes back at spicy food or stray blasts of scent, and annoyingly settles in. So while my life is more or less back to normal, I am not cured by any means.
I have wondered if calcium channel blockers might be an effective “treatment” for others with MCS.I have also wondered if perhaps I would have experienced symptoms much sooner in my life if I had not been on calcium channel blockers for the last ten years. But I have also wondered the opposite: What if I developed MCS in response to long term use of the medication? What if long term use causes the body to overcompensate for the calcium blockade by multiplying the number of TRP channels on my cells? What if by continuing to take it, I am treating the symptom while exacerbating the underlying cause of the condition?
Ultimately, I still have no idea of the cause of my MCS, or what my essential malfunction might be, other than I have “a TRP problem.” TRP channels, and their ability to desensitize themselves, are clearly at the heart of this issue for me, and perhaps for everyone else who has MCS. One reason I am writing this paper and putting it online is in the hope to hear from others about their own unique experiences, which might shed more light on mine.
I welcome all opinions and feedback at firstname.lastname@example.org.